Please note this article tackles the use of Paracetamol in Adults.

What is Paracetamol?

Paracetamol is a frequently prescribed and over the counter medication that is used as a painkiller to treat aches and pains as well as an antipyretic in cases of fever to reduce a high temperature. It may be found alone or else combined with other painkillers such as codeine or in a wide range of cold and flu remedies where it is usually combined with other active ingredients such as pseudoephedrine.

Paracetamol can be found as both tablets and capsules. Syrup and soluble tablets that dissolve in water are also available for those people that find it hard to swallow tablets or capsules.

Acetaminophen is the name generally used in the United States.

Notable points about dosing

  • The usual dose of paracetamol is one or two 500mg tablets at a time up to 4 times in 24 hours. Wait at least 4 hours between doses.
  • Paracetamol may take up to an hour to work and its effect usually lasts for about 5 hours
  • DO NOT take paracetamol tablets with other medication that contains paracetamol, such as cold & flu medication.
  • Paracetamol can be taken with or without food.
  • Overdosing on paracetamol can have serious side effects. DO NOT increase the dose or to take a double dose if your pain is very bad.

Most people can take paracetamol safely however, check with your doctor or pharmacist if you:

  • If you have a history of an allergic reaction to paracetamol or any other medicines in the past.
  • If you have liver or kidney problems.
  • If you regularly drink more than the maximum recommended amount of alcohol.
  • Take medicine for epilepsy or tuberculosis (TB).
  • Take the blood-thinner warfarin.

ALWAYS make sure to read the medicine label prior to consumption and if in any doubt consult a doctor.

What if I take too much?

Taking too much paracetamol can be dangerous and you may require treatment. 

  • DO NOT take any more doses and consult your doctor for further assessment.
  • DO NOT take an extra dose of paracetamol to make up for a missed one.

Can I take paracetamol with other painkillers?

It is safe to take paracetamol with other classes of painkillers such as aspirin, ibuprofen or codeine. NEVER take paracetamol with other medication that contains paracetamol such as cold and flu medication since there is a risk of overdose.

Before you take any medication with paracetamol always check the label to see if they also contain paracetamol. 

Prescription medicines that also contain paracetamol combined with other painkillers include:

  • co-codamol (paracetamol and codeine)
  • co-dydramol (paracetamol and dihydrocodeine)

Allergic reaction to paracetamol

In rare cases, an allergic reaction is possible, sometimes this may be serious (anaphylaxis).

Go immediately to the emergency department or call 112 if,

  • You’re wheezing (breathing with a whistling sound)
  • You get tightness in your chest or throat
  • You get a skin rash
  • Your mouth, face, lips tongue or throat swell up
  • You have trouble breathing or talking

You could be having a serious allergic reaction and may need immediate treatment in hospital.

For a full list of side effects, see the leaflet inside your medicines packet.

Important

ALWAYS tell your doctor or pharmacist if you’re taking any other medicines, these include herbal remedies, vitamins or supplements. ALWAYS make sure to read the medicine label prior to consumption and if in any doubt consult a doctor. Speak to a GP on tabib.mt within minutes.

Leave a Reply